Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 155, NWS Morristown, TN

July 30, 2007Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 30, 2007, 4:46 PM EDT for Washington County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2007, 4:46 PM EDT (20:46 UTC)
Expired
Jul 30, 2007, 5:30 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Washington County, TN

The radar

The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 5:10 PM EDTTSTM WND DMGJohnson City, TNONE TREE DOWN IN JOHNSON CITY AT MCKINLEY AND NORTH. SEVERAL TREES DOWN ACROSS WEST HALF OF COUNTY. REPORTED BY SHERIFFS OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 302046
SVRMRX
TNC179-302130-
/O.NEW.KMRX.SV.W.0155.070730T2046Z-070730T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 PM EDT MON JUL 30 2007

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF JOHNSON CITY...

* UNTIL 530 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRAY...OR ABOUT 6 MILES NORTHWEST OF JOHNSON CITY...AND MOVING
  SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JONESBOROUGH BY 510 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3639 8229 3645 8248 3640 8262 3625 8265
      3614 8258 3616 8243

$$
1 follow-up statement
000 
WWUS54 KMRX 302103
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT MON JUL 30 2007

TNC179-302130-
/O.CON.KMRX.SV.W.0155.000000T0000Z-070730T2130Z/
WASHINGTON TN-
503 PM EDT MON JUL 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR WASHINGTON COUNTY...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR JONESBOROUGH...OR ABOUT 7 MILES SOUTHWEST OF JOHNSON
CITY...MOVING SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEESBURG BY 510 PM EDT...
  EMBREEVILLE BY 525 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3639 8229 3645 8248 3640 8262 3625 8265
      3614 8258 3616 8243

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:04 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 30, 3:04 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT MON JUL 30 2007

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)......WEAK SHORTWAVE ROTATING
SOUTHEAST ACROSS THE SOUTHERN APPALACHIANS...OROGRAPHICS AND MORE
THAN SUFFICIENT INSTABILITY GENERATING SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON. HELD SOME
SLIGHT CHANCE PROBABILITIES INTO THE EVENING FOR LEFTOVER CONVECTION
EARLY IN THE FIRST PERIOD. MODELS TRY TO BRING IN HIGHER PRESSURE
DURING THE NEXT COUPLE DAYS WITH A VERY GRADUAL DROP IN MEAN RH.
MODELS HAVENT BEEN DOING THE BEST WITH CONVECTION DURING SEVERAL
SHIFTS I HAVE WORKED THIS SUMMER WITH RATHER POOR UNDERFORECASTING
DEFICIENCIES. MODEL INSTABILITY PROGGED TO BE SUFFICIENT FOR AT
LEAST SLIGHT CHANCE POPS FOR CONVECTIVE DEVELOPMENT ON BOTH TUESDAY
AND WEDNESDAY. COULD CARRY THIS AREA WIDE BUT THIS COULD LEAD TO
OVERFORECASTING COVERAGE AND WILL JUST KEEP CONVECTION IN THE MAJOR
TERRAIN AREAS DUE TO ADDITIONAL HELP FROM OROGRAPHIC LIFT.
CONCERNING TEMP FORECAST STAYED FAIRLY CLOSE TO THE GUIDANCE BLEND.
HOWEVER...EDGED A LITTLE HIGHER ON MINIMUMS NIGHT PERIODS AND A
LITTLE LOWER DAYTIME PERIODS DUE TO MOISTURE BOTH IN THE GROUND AND
LINGERING IN THE LOWER ATMOSPHERE IN THE GASEOUS STATE.

.LONG TERM...(WEDNESDAY NIGHT THRU MONDAY)...THE UPPER TROF WHICH IMPACTED
THE AREA MUCH OF NEXT WEEK IS FINALLY WEAKENING AND MOVING OFF TO THE
EAST AND HIGH PRESSURE IS BUILDING BACK IN FROM THE WEST. THIS WILL
BRING A DRIER AND WARMER AIRMASS OVER THE FORECAST AREA. SOME SHOWER
ACTIVITY BEGINNING MAINLY IN THE HIGHER ELEVATIONS THEN SLOWLY
SPREADING INTO SOUTHEAST TENNESSEE AND BY THE WEEKEND ACROSS THE
REMAINDER OF THE FORECAST AREA AS THE STANDARD AFTERNOON AND EVENING
CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  91  72  91  70  92 /  40  20  10   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  88  70  90  68  91 /  40  20  10   0  10
OAK RIDGE, TN  88  70  90  69  92 /  40  20  10  10  10
TRI CITIES AIRPORT, TN  85  67  86  63  89 /  40  20  10   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW
Hazardous weather outlook, Jul 30, 5:00 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUL 30 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-311000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DMG

In the hours before

Special weather statement, Jul 30, 4:19 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT MON JUL 30 2007

TNZ086-087-302115-
NORTHWEST MONROE-SOUTHEAST MONROE-
419 PM EDT MON JUL 30 2007

...A STRONG THUNDERSTORM WAS AFFECTING MONROE COUNTY...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF TAPOCO...MOVING SOUTH AT 10
MPH.

SMALL HAIL...AND WINDS GUSTS UP OF 30 TO 40 MPH ARE POSSIBLE WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jul 30, 4:28 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT MON JUL 30 2007

TNZ017-302115-
SULLIVAN-
428 PM EDT MON JUL 30 2007

...A STRONG THUNDERSTORM WAS AFFECTING SULLIVAN COUNTY...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRISTOL TN...MOVING SOUTHWEST AT 10 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jul 30, 4:39 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT MON JUL 30 2007

TNZ044-302145-
WASHINGTON-
439 PM EDT MON JUL 30 2007

...A STRONG THUNDERSTORM WAS AFFECTING WASHINGTON COUNTY...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAY...MOVING SOUTHWEST AT 10 MPH.

SMALL HAIL...AND WIND GUSTS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.